Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

August 28, 20214 counties in Michigan

NWS Gaylord, MI issued this special weather statement at Aug 28, 2021, 1:40 AM EDT for 4 counties in Michigan. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 1:40 AM EDT (05:40 UTC)
Expired
Aug 28, 2021, 3:15 AM EDT
In force
95 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
30

Counties Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS83 KAPX 280540
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
140 AM EDT Sat Aug 28 2021
 
MIZ027-028-033-034-280715-
Roscommon MI-Kalkaska MI-Missaukee MI-Crawford MI-
140 AM EDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of Crawford, Roscommon,
Kalkaska and Missaukee Counties through 315 AM EDT...

At 139 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalkaska to near Mcbain. Movement was east
at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Houghton Lake, Kalkaska, Grayling, Roscommon, Lake City, Prudenville,
St. Helen, Sharon, Frederic, Mcbain, Lovells, North Higgins Lake,
Sigma, Jennings, Twin Lakes Area, Roscommon County Airport, Morey,
Moddersville, Vogel Center and Barker Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4417 8534 4482 8533 4482 8532 4485 8532
      4485 8437 4416 8437
TIME...MOT...LOC 0539Z 279DEG 21KT 4474 8513 4425 8519 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 11:46 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 27, 11:46 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1146 PM EDT Fri Aug 27 2021

.UPDATE...
Issued at 942 PM EDT Fri Aug 27 2021

Stationary front across Southern Lower Michigan has begun to lift
back to the north as a warm front. Areas of convection continue to
fire along and north of this boundary...impacting portions of
Central and Southern Wisconsin and now Lower Michigan as well. A
few storms have become strong to marginally severe...but most of
the upstream convection has been sub-severe so far this evening.
Latest near term models still show slow northward progress of this
front into southern sections of our CWA overnight. 35-40 kt low
level jet max leans into the Western Great Lakes very late
tonight...as MUCAPES increase to around 1500 J/kg. Waves of
convection will continue to develop and ride eastward along and
north of the warm front overnight. Certainly cannot rule out an
isold strong to marginally severe storm...but most convection
should remain sub-severe.

&&

.NEAR TERM...(Through Tonight)
Issued at 209 PM EDT Fri Aug 27 2021

...Locally Heavy Rain Possible Especially Overnight...

High Impact Weather Potential...Locally heavy rainfall may pose a
flooding concern, especially overnight, if enough storm training
occurs.

Pattern synopsis and forecast...A nearly stalled warm front
extends east across southern Lower Michigan from low pressure in
the central Plains. Weak upper-level disturbances and/or MCVs,
and upglide over the low-level boundary have produced scattered
showers and a few thunderstorms over the forecast area and points
upstream for much of the day. The elevated nature of the storms
and very modest instability has precluded any severe risk thus
far.

A stronger upper-level wave approaching from the upper Midwest
will begin to push the front back into the forecast area by
morning. While the 1.55" precipitable water values on the 12Z KAPX
sounding were nothing to sneeze at, increasing southerly flow with
the approach of the wave will transport additional moisture into
the area and have PWs approaching 2" by morning. The table will
have been set for heavy rainfall given the rich moisture in place
and favorable setup for boundary parallel storm movement/training.
Expect rainfall that does develop to be more intense at times
overnight as stronger forcing arrives. Flash Flood guidance is
high enough (generally over 1.5" for 1 hour and 2" for 6 hour)
that at Flash Flood Watch does not seem warranted at this time.
There is also still considerable model spread in the locations
favored for the heaviest rainfall, although eastern Upper and the
Tip of the Mitt appear to be most likely to see the heaviest
rainfall. Expect the rainfall threat to linger into the Short Term
period of the forecast.

The thick cloud cover and low T/Td spreads should keep
temperatures from falling too much tonight from their current cool
(for the season) levels.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 209 PM EDT Fri Aug 27 2021

...Periodic Chances for Showers and Thunderstorms Continues...

High impact weather potential: Watching for isolated heavier rain
totals and potential for any severe storms.

Pattern synopsis and forecast:

Relatively active weather regime continues across the upper Midwest
into the western Great Lakes, with area lying on interface between
Northern Rockies/Northern Plains troughing and broad sub-tropical
ridging centered across the southeast Conus. Deep southwest flow and
attendant impressive moisture advection between these features
firing off rounds of showers and thunderstorms...with the greatest
concentration of activity centered to our west where overnight/early
morning low level jet forcing is maximized (as it always is). At the
surface, quasi-stationary front (reinforced by convective-driven
outflow boundaries) stretches west to east across the Corn Belt into
southern lower Michigan.

Mid and upper level features pretty much remain steady-state into
Saturday night, with deep southwest flow resulting in sustained
moisture advection into the northern Great Lakes. That deep
southwest flow will eventually help propel southern Michigan front
north with time, likely pushing near or even a bit north of eastern
upper Michigan by Sunday morning. Current northern Rockies trough
and attendant cold front expected to sweep across the area Sunday,
ushering in cooler and drier weather to start next work week.

Primary forecast concerns/challenges:

Addressing periodic shower and storm chances through Sunday...with
focus on heavy rain and severe storm potential.

Details:

While specific details are no doubt significantly lacking, pattern
recognition definitely supports some heavier rain potential early
Saturday morning as slow northward bowing warm front interacts with
passing convectively agitated waves and deep moisture (over an inch
and a half precipitable water values). In addition, mid level flow
is largely parallel to surface front, perhaps supporting some
localized brief training of convection before outflows take over
subsequent propagation. Plume of elevated cape (in excess of 1K
joules/kg) rotates overhead early, supporting deep convection and
efficient rain producers. Also cannot completely rule out some brief
gusty winds, perhaps near severe strength, with any more organized
updrafts. Per trends and frontal placement, expect best potential
for heaviest rains to remain along and north of M-32 up into the
Straits. Definitely not set in stone, but something to monitor as we
head through later tonight into Saturday morning. Convection
expected to become much more scattered and increasingly focused
further north with time on Saturday as front continues to move
north. Given moisture and decent instability (if low level cap can
be broke), any storms will be capable of producing locally heavy
rainfall totals and some gusty winds. Shower and storm threat
continues through Saturday night, especially across the northern
third of the area closer to the surface front.

Sunday appears more favorable for severe storms as main wave and
cold front arrive late in the day. While primary mid level support
and strongest mid level wind core remains off to our north,
effective shear is expected to increase to up and over 30 knots
during the afternoon. In addition, late frontal timing "should"
allow for good to moderate instability to develop, with updrafts
utilizing this shear to perhaps support some gusty winds and hail.
Latest SPC Day 3 Convective Outlook places all of our area under
marginal risk wording. Rather impressive for day 3...and something
to monitor in the coming days.

Front sweeps across the area Sunday night, ending the rain threat
and ushering in a cooler and drier start to the work week.

.LONG TERM...(Monday night through Friday)
Issued at 209 PM EDT Fri Aug 27 2021

High Impact Weather Potential...

High impact weather potential: Minimal.

Ridging building into the northern Plains/Prairie lands of southern
Canada and establishment of east Canada troughing should result in
cooler northwest flow into the area much of next week. Midweek
period continues to look dry, with perhaps some passing waves
kicking off a few showers to end the week (although expect exact
timing to change, with much of this period likely remaining dry).

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EDT Fri Aug 27 2021

Stationary front currently stretching from the Northern Plains
thru Southern Wisconsin and Southern Lower Michigan will lift
northward as a warm front overnight and Saturday...reaching the
Straits area by Saturday evening. Waves of showers and
thunderstorms will continue to impact much of Northern Lower
Michigan over the next 24 hours as this feature lifts thru our
region. MVFR/IFR conditions overnight will improve to VFR
conditions on Saturday as the warm front lifts northward to the
Straits. E/SE winds around 10 kts overnight will become S/SW on
Saturday.

&&

.MARINE...
Issued at 209 PM EDT Fri Aug 27 2021

Gusty easterly winds will produce Small Craft Advisory conditions
into tonight. Winds will then diminish overnight as a warm front
lifts across the region and trend southerly. A periodic shower and
thunderstorm threat will exist through the weekend, and some of
the storms may be strong. Winds will increase toward Small Craft
Advisory conditions once again on Sunday ahead of a cold front.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until midnight EDT tonight for MIZ017-
     018-024-030-036-095>098.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Saturday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 AM EDT Saturday for LMZ341-342.
LS...SMALL CRAFT ADVISORY until 8 AM EDT Saturday for LSZ321-322.
&&

UPDATE...MR
NEAR TERM...PB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...PB
Hazardous weather outlook, Aug 27, 2:48 PM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
248 PM EDT Fri Aug 27 2021

MIZ016>018-020>036-041-042-086>088-095>099-281200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
248 PM EDT Fri Aug 27 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance of thunderstorms through tonight. Locally heavy
rainfall totals will be possible. In addition, isolated severe
thunderstorms are possible later tonight across portions of
northwest lower Michigan. Wind gusts to 58 mph will be the primary
severe weather concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are again possible through the weekend. Locally
heavy rainfall will again be possible. There is a threat for
strong to severe storms later Saturday, and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
248 PM EDT Fri Aug 27 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance of thunderstorms through tonight. Locally heavy
rainfall and gusty winds will be possible with some of these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are again possible through the weekend. Locally
heavy rainfall will again be possible. There is a threat for
strong to severe storms later Saturday, and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 28, 1:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
140 AM EDT Sat Aug 28 2021

MIZ027-028-033-034-280715-
Roscommon MI-Kalkaska MI-Missaukee MI-Crawford MI-
140 AM EDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of Crawford, Roscommon,
Kalkaska and Missaukee Counties through 315 AM EDT...

At 139 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalkaska to near Mcbain. Movement was east
at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Houghton Lake, Kalkaska, Grayling, Roscommon, Lake City, Prudenville,
St. Helen, Sharon, Frederic, Mcbain, Lovells, North Higgins Lake,
Sigma, Jennings, Twin Lakes Area, Roscommon County Airport, Morey,
Moddersville, Vogel Center and Barker Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4417 8534 4482 8533 4482 8532 4485 8532
      4485 8437 4416 8437
TIME...MOT...LOC 0539Z 279DEG 21KT 4474 8513 4425 8519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:49 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Manistee, Wexford56 min
Aug 28, 12:51 AM EDTFlash Flood WarningAPXBenzie3 hr
Aug 28, 1:08 AM EDTFlash Flood WarningAPXGrand Traverse3 hr
Aug 28, 3:42 AM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Missaukee, Ogemaw, Roscommon63 min
Aug 28, 4:15 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Kalkaska, Manistee, Missaukee, Wexford60 min
Aug 28, 2:07 PM EDTSevere Thunderstorm WarningAPXKalkaska38 min
Aug 28, 2:59 PM EDTSevere Thunderstorm WarningAPXCrawford, Ogemaw, Oscoda, Roscommon46 min
Aug 28, 3:14 PM EDTSpecial Marine WarningAPX89 min
Aug 28, 3:18 PM EDTSmall Craft AdvisoryAPX29 hr
Aug 28, 3:26 PM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee29 hr
Aug 28, 3:57 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 28, 4:01 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency49 min
Aug 28, 4:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
Aug 28, 4:30 PM EDTSpecial Marine WarningAPX2 hr
Aug 28, 4:52 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco56 min
Aug 28, 5:05 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw55 min
Aug 28, 5:18 PM EDTSpecial Marine WarningAPX117 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.